Multiple tendon ruptures after both Levaquin and Cipro taken in a couple months

by Michalann

I was administered Levaquin and Cipro within a couple of months late in the year of 2010 for cellulitis.

The levaquin was administered mostly by IV (although I have taken it orally)on prior occasions.

As I sit here in November of 2011 I have ruptured my left shoulder rotator cuff, & biceps tendon requiring 2 surgeries, my right shoulder..same thing and my left leg achilles tendon.

All seemingly doing nothing......the pain just begins out of nowhere and it is downhill from there. I am allergic to many of the more popular antibiotics and that is why I have been prescribed levaquin.

What disturbs me is that not one physician nor pharmacist warned me of the dangers and the "black box warning" is not on an IV bag. This has pretty much taken over my life and pain has become a standard for me.

They are unable to correct the achilles because it is in the same leg as the cellulitis and they do not want to risk opening it up.

I had another ruptured achilles in the right leg in 2005 or 2006 but cannot remember if I had taken levaquin then but probably had because that has become my doctors choice since I am allergic to so many others.

I do tell people, everyone who will listen to me hoping that it will help that no one else will have to go thru this.


Joshua Answers:

Hello Michalann.

Yeah...doctors don't really believe that there's anything to worry about from Levaquin, or Cipro, or any other fluoroquinolone, (or any other pharmaceutical, for that matter) despite black box warnings and other fluoroquinolones being removed from the market by the FDA.

And if the FDA actually removes a pharmaceutical from the shelves, you KNOW it's a -dangerous- drug.


Yikes. No more.

Fluoroquinolones massively deplete Magnesium and effectively kill the mitochondria that keep tendon cells alive.

More Levaquin will make it even worse. But more is not required to cause future tendon damage, as the damage has already been done and your body prevented from recovering due to, primarily, nutritional deficiency.

Levaquin Tendonitis is not even close to regular Tendonitis.


1. What are you doing for self care other than pain meds?

2. Why have you been taking so many antibiotics?

3. Age.

4. Overall health history (might be same as #2)

5. General description of daily dietary intake.

Please reply using the comment link below. Do not submit a new submission to answer/reply, it's too hard for me to find where it's supposed to go.

And, comments have a 3,000 character limit so you may have to comment twice.

Joshua Tucker, B.A., C.M.T.
The Tendonitis Expert

Subscribe to The Tendonitis Expert Newsletter Today!

For TIPS, TRICKS, and up-to-date Tendonitis information you need!




Don't worry -- your e-mail address is totally secure.

I promise to use it only to send you The Tendonitis Expert Newsletter.

Comments for Multiple tendon ruptures after both Levaquin and Cipro taken in a couple months

Average Rating starstarstarstarstar

Click here to add your own comments

Dec 06, 2011
Multiple tendon ruptures after Levaquin & Cipro
by: Michalann

Took large doses of antibiotics for cellulitis of unknown cause. Dr. I was going to at the time let it go on much too long and it was very very difficult to get under control.

I take over the counter NSAIDS, Mobic and some prescriptions pain meds. Have a lot of pain most of the time. Most of the time I simply tough it out. I fortunately have a high pain tolerance but this has become almost too much.

I am 65 years old.

My overall health has always been very good. I say I am "disgustingly" healthy. However, it was much better prior to this event.

Nutritionally I was probably somewhat lacking. I led a very busy life (still try to) and ate on the run a lot but tried to get the basic food groups in daily. Always took a multi vitamin. I am just sorry I did not do my homework about this. It is interesting about the magnesium.

If I can be of any further help please just ask, I hope to be of help to someone & spare them.

Dec 20, 2014
Is 7 IV bags too much in a 10 days?
by: Roberta

I was admitted to the hospital with pnemonia through the ER (which by the way I got from Amioderone that they gave me for my atrial fibralation which I got when they changed the formulation of Armour Thyroid).

It came on very suddenly. Dr said it was a good thing I got there when I did because I would not have lasted much longer and would not know for a day and a half if I would pull through.

In this case I can see why Levaquin was used, but my question is how much is too much. The first stay I was hospitalized for 6 days was given 2 IV bags of Levaquin. 2 weeks later was back with the same symptoms. This time I was hospitalized for 11 days and was given 7 IV bags.

In September I woke up with a sore arm. After seeing a DR and a MRI was determined I had a total tear of my rotator cuff. Luckily I had heard of Levaquin causing these issues and after getting my medication records for those 2 stays was confirmed, 9 IV bags.

I read somewhere that it can be made worse when on a steroid. I was also on a steroid, but not until right after, not sure if that is an issue.

I just had surgery 5 1/2 wks ago.


Joshua Comments

Hi Roberta.

1. Research cleary indicates that corticosteriods with Levaquin/cipro/fluoroquinolones is not a great idea.

2. I agree that with the severity of your scenario you needed something strong to save your life, and that's what Leavquin is used for. It's one of our most powerful antibiotics.

Sometimes, good or bad, you gotta do what you gotta do.

3. Was it too much? I don't know, and don't have the expertise to determine that.

However, people can have their achilles tendons literally fall apart overnight while they sleep after a single dose of much, too little, I think it's less relevant than dealing with where you're at right now.

4. Also, the problem with levaquin isn't one of 'too much', it's a matter of what the levaquin caused to happen in the body.

On major function is that it depletes magnesium. And that's part of why the mitochondria in connective tissue gets killed off and tendons/joint structures fall apart (any connective tissue, really, like brain/organs/etc, but tendons and joint structures show up most obviously).

Mar 22, 2015
Prescribed Levaquin for cellulitis that turned out to be a stress fracture
by: Jeannie

I was sent to the ER on May 28, 2014 by my boss. I work as a mail carrier and was having pain and swelling in my shin.

After x-rays and blood work, I was told I had a skin infection. Was given 2 antibiotics and told to follow-up with my GP in 3 days.

At appt. with GP, my condition hadn't gotten any better, so I was prescribed Levaquin. I was told it could cause some muscle pain.

When I got the prescription from Walgreens, It had a warning on it about tendon problems. I was very leery about taking it, but was told by GP that if I didn't get rid of this infection, I would be hospitalized.

I took 1 500mg does that evening. The next morning I had pins and needles throughout my whole body and called GP. Was told not to take anymore and to come in the next day.

The next morning, I stood up and screamed. The tendon on the side of my leg was all of a sudden painful and swollen. GP then put me on prednisone for tendonitis.

When I asked if the levoquin did this, I was told no, 1 pill couldn't have done this. I was then scheduled for an MRI, which showed I had a stress fracture. I have been on crutches for several weeks.

Doc told me last week to start weaning myself off of them and I immediately noticed pain in my tendon again. I am now having pains in my other leg also. I can barely walk sometimes.

I have pain in both achilles, ankles, calves, shins and knees. I have been off work for 8 weeks now, and I fear I may never be able to go back to being a mail carrier.


Joshua Comments:

Hi Jeannie.

You didn't leave your email or check the notifications box, so I hope you find this.

1. did or did not have an infection?

2. Your doctor gave you prednisone for tendonitis? What?
A. He thought the sudden sever pain was tendonitis??
B. He didn't know that one should NOT give prednisone with fluoroquinolones like Cipro and Levaquin?

3. One Levaquin pill absolutely can and does cause the symptoms you describe.

4. I wonder if the stress fracture was from weak bones and low vitamin d levels (that your doctor never tested you for), or if it was more a function of/result of Shin Splints.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Levaquin.